Fentanyl addiction can occur when a person repeatedly abuses fentanyl, and this can happen after being prescribed by a physician or after having obtained it illicitly on the street. Fentanyl abuse and addiction can lead to severe emotional, physical, and social consequences, and can rapidly result in an overdose.
What Is Fentanyl?
Fentanyl is a synthetic opioid that works exceptionally well as a painkiller or anesthetic. For medical purposes, it is often administered to patients for severe pain related to an injury or following surgery. Fentanyl works rapidly to eliminate pain, but the effects are not particularly longlasting. For this reason, it also has a very high potential for abuse and addiction. Fentanyl’s effects are similar to those of heroin and other opioids but may be more intense due to the fact that its many times more potent.
Fentanyl users typically experience a state of profound well-being and extreme relaxation or drowsiness and may abuse it in an attempt to experience these feelings repeatedly. There are several methods to administer fentanyl. These include the following by prescription or as a product of drug diversion:
- Lollipops and dissolvable tongue film
- Pills that dissolve in the cheek
Illicitly, fentanyl is usually found as a powder, similar to heroin, and can, therefore, be smoked, snorted, or injected. Fentanyl is sometimes mixed with heroin, meth, or cocaine to amplify its effects. Combining these drugs is extremely dangerous, however, and produces a drug cocktail that is far more unpredictable than either drug is alone.
Because fentanyl is often found in a clinical setting as a tool for general anesthesia, people with easy access to the drug, such as physicians or nurses, may abuse it or sell it to others on the black market. Others may begin using fentanyl as prescribed but soon discover that they have become dependent on it.
Many prescription forms of fentanyl, such as lollipops and transdermal patches, have been designed to release the drug gradually over time for safety purposes. However, like many drugs, users have found creative ways to manipulate and abuse fentanyl to produce its effects more rapidly. Unfortunately, doing so is incredibly dangerous because it circumvents the slow-release mechanism and can lead to a lethal overdose.
Short-Term Symptoms of Fentanyl Abuse or Addiction
There are many common warning signs and symptoms that a person is abusing fentanyl. These include, but are not limited to, the following:
- Confusion and slurred speech
- Weakness and difficulty walking
- Muscle stiffness
- Slowed/altered heart rate
- Labored breathing
- Dizziness, lightheadedness, and fainting
- Nausea and vomiting
- Itching and scratching
Due to its potency, the abuse of fentanyl can also easily result in unconsciousness, coma, and death.
Effects of Fentanyl Abuse and Addiction
When a person has a chronic fentanyl abuse problem, he or she will likely experience a myriad of adverse effects. There are severe mental, emotional, and physical side effects related to long-term fentanyl use, in addition to the aforementioned acute symptoms. These include the following:
- Severe gastrointestinal problems
- Weakened immune system
- Difficult or labored breathing
- Social withdrawal
- Lack of motivation
- Personality changes
A fentanyl overdose can rapidly lead to death, and many of the side effects mentioned above can be signs of an overdose. If you or someone you know is suffering from the following signs or symptoms, please call 911 immediately:
- Pinpoint pupils
- Weak muscles
- Extreme sleepiness
- Loss of consciousness
- Perilously slow heartbeat
- Very low blood pressure
- Slow or stopped breathing
- Bluish nails and lips (cyanosis)
A fentanyl overdose is a medical emergency, and first responders will most likely administer Narcan (naloxone). This drug is an opioid antidote that rapidly and effectively reverses the life-threatening effects of an overdose, including central nervous system depression.
If you or someone you know is abusing heroin or fentanyl, you should obtain Narcan and have it readily available in case of an overdose. It is now available at most major drugstore chains for around $20 without a prescription.
The effects that an overdose of fentanyl has on a user’s heart rate and respiration present the highest risk of death or severe, long-lasting health complications. Even if a person survives a fentanyl overdose, these effects may leave a profound and enduring impact on his or her body. Severe respiratory depression, for instance, can lead to hypoxia, a condition that results in irreversible brain damage.
When combined with other street drugs that suppress the central nervous system, the risk of encountering the following symptoms increases exponentially:
- Respiratory distress
According to the Centers for Disease Control and Prevention (CDC), the rate of overdose deaths involving synthetic opioids (except methadone), which include drugs such as fentanyl, rose steadily between 1999-2017 from 0.3 to 9.0 per 100,000. The rate increased by 8% per year on average between 1999-2013 and by a staggering 71% per year from 2013 through 2017.
Many fatal overdoses attributed to fentanyl have occurred because the person who used it or was exposed to it was not aware that the drug they were coming into contact with contained fentanyl. It is often used as an adulterant of heroin or and other drugs, or substituted for them outright. It’s inexpensive to produce and can be highly profitable for dealers because a tiny amount can have very powerful effects.
Treatment for Fentanyl Addiction
Fentanyl abuse and addiction can occur in a number of ways. Individuals who are prescribed fentanyl can become dependent on it and begin abusing it. Others obtain fentanyl on the street or Internet, looking for an even more powerful high than that which can be achieved through heroin use.
Regardless of whether dependence developed related to a prescription or in an Illegally obtained form, fentanyl addiction is extremely dangerous and frequently deadly. Treatment should begin with a medical detox overseen by health professionals who specialize in addiction.
Due to fentanyl’s high potential for addiction, a person who becomes dependent will encounter multiple withdrawal symptoms after discontinuing its use, which can include the following:
- Overall weakness
- Joint and muscle pain
- Lack of appetite
- Shakiness and tremors
- Stomach pain
Due to the severity of possible withdrawal symptoms, it’s imperative that those who are attempting to recover work with a qualified medical professional to minimize withdrawal effects and detox safely. Detoxing under the supervision of a medical professional can significantly reduce the risk that the person will relapse and undermine his or her recovery in an attempt to relieve withdrawal symptoms.
There is a wide variety of treatment options for individuals seeking recovery from drug or alcohol addiction. These include the following:
- Inpatient/residential treatment programs that typically last anywhere from 30-90 days, sometimes longer
- Outpatient and intensive outpatient treatment programs
- 12-step recovery and support programs, such as Narcotics Anonymous
- Other recovery programs, such as SMART Recovery (Self-Management and Recovery Training)
Following detox, patients are urged to participate in long-term substance abuse treatment, which includes comprehensive, evidence-based approaches, such as behavioral therapy, counseling, and group support.
Our center employs medical and mental health professionals who specialize in addiction and provide clients with the supports and tools they need to achieve a full recovery and sustain long-lasting sobriety.
Support groups are offered at our center in addition to research-based therapies, and these groups can provide a lifetime of support for addicts who are motivated to maintain sobriety.
You can reclaim your life, free from drugs and alcohol! Contact us today to discover how we can help!